does anyone here know if it's true that supposedly decaf and "caffeine free" sodas and coffee actually still contain some caffeine? I drink the caffeine free diet coke and the international house decaf sugar free mocha and it seems that i get alot of palps and svt afterward, even after only one cup. has anyone else experienced this too?
Also pay attention on the diet Soda Cans and Bottles if it says "contains Phenylanine" I don't know if I spelled that right. Its usually printed on the side toward the bottom in red letters. Phenylanine can raise your BP, give you anxiety, fast haeart rate and PVC's in certain people. If I see that word on a Can or Bottle I will not buy it.
thats what i thought, thanks for the reply. i have another question, my dr just increased my dosage of verapamil 240 mg to 360mg once a day and just a few minutes ago i got a rapid hb!i have'nt had any decaf or soda since sunday morning, so i know it's not from that, i've read that verapamil can actually cause a rapid hb,do you have any thoughts on that? god it seems like if i'm not getting anxiety over the palps/svt, then it's anxiety over whats going in my body even the medicine thats supposed to make it better, i wish i did'nt have these stupid things and could just live my life.
Since I've had 3 episodes of PAT, I've done a lot of reading on this subject in relation to coffee (not soda).
I still had problems with decaf coffee, as it still contains an appreciable amount of caffeine.
From what I've read, the only decaf in which tests couldn't detect caffiene is Folgers instant decaf crystals, which I switched to a few weeks ago. It took a little getting used to after my preference for Starbucks coffee, but I've grown to like it (LOL), and it works for me.
The caffeine free Soda Pops can still give you rapid heartbeat, PVC's, even a rise in BP in certain people because of the artificial "Sweetener" they put in. I for example cannot drink or eat anything which contains "Sucralose" which is an artificial sweetener, I get high anxiety after about 30 minutes. It took me awhile to find out that Sucralose was the cause. Since I stopped eating and drinking stuff which contains Sucralose I no more have severe anxiety after eating/drinking.
I also get anxiety after drinking or eating Slimfast stuff.
Yanno, I have heard that decaf still contains appreciable amounts of caffeine, but have never bought that idea. ;-) I just went and looked on my Folger's decaf container, and it says it is 99.7% caffeine free! To me that 0.3% doesn't count. I also just googled it, and I found a reputable site that says decaf drip coffee has about 1-8 mg. per 8 oz. Regular drip has 100-300 mg., and Starbuck's has 10 Mg. in 16 oz. of decaf. One site stated that some people can get symptoms over 200 mg. Soooo, I'm still not gonna count the 0.3%, folks! And yes, it is a slow day today!
that is very interesting about the slimfast, i went on a diet with 'medifast" and had the same thing, also horrible heart palpitations that lasted for a week (100 or so a day)! i will try stopping use of the artificial sweeteners and see if theres any difference. thanks for your input and happy new year!
I have been on the caffeine free plan for 12 years ;) I've learned that caffeine free isn't necessarily.
With sodas, I have no problems with the caffeine free variety. They simply don't add caffeine so it truly is free. Sugar may aggravate palpitations in some people though, and soda has plent of that.
As for coffees and cappuccinos, I can't even tolerate the caffeine free stuff. It claims 99%, but I don't think they're that good. Decaf coffee sets me off big time, almost as bad as the real deal. It stinks, because I really miss the taste of it.
There are trace amounts of caffeine in decaf. If you have a sensitivity to it, thats all it takes.
I go to Peete's coffee place and they have a process that takes out all the caffeine. Called the Swiss Water Process. Its more expensive, just as tasty to me...and truly caffeine free.
I was on Atenolol for PVC's - started at 25 mg/day and over time my Dr raised it to 100mg/day. It never seemed to help, and in some cases it actually seemed to make things worse.
Then, I went to a new Cardiologist who felt that my problems could be addressed by Verapamil. I stopped the Atenolol and started on the Verapamil - and for the first couple of days things seemed good - but then I noticed I was getting more and more runs of bygeminy... I told the Dr and he increased the dosage from 240 mg/day to 360 mg/day. Then things got even worse…
One morning, I woke up and I felt great. I had forgotten to take my Verapamil the day before, but remembered to take it on my way out the door to a golf tournament. I didn't have anything to eat - figuring I would get breakfast at the course as part of the "hospitality". Within 40 minutes, I was having tachycardia - and what I can only think was probably A-fib. It eventually subsided and I ate some food and drank a quart of gatorade. But it got me to thinking – that it was perhaps the Verapamil that was CAUSING some of my issues.
Just about the same time, I came across some information on the net that suggested that Sucralose might be something to look at as a potential cause.
I examined my diet and the drugs I was on at the time and noted that when I was trying to lose weight (and using Sucralose) I had much more severe symptoms than when I wasn't dieting. I also thought about when all of my problems started and realized that it was just about the same time as I started drinking diet soda with Sucralose in it.
Prior to that, I found that Aspertame caused me many health issues including panic attacks and incredible headaches, so when Sucralose hit the market – I was in heaven thinking I could finally have some diet soda that wouldn’t make me sick.
Well, to get to the point – I discussed this with my Cardio and he said he thought I should do an event monitor for 30 days. I started out with multiple events for the first 4-5 days (all runs of Bigeminy – especially when Lying or sitting – never while standing), but at that point, I stopped taking the Verapamil. Within 3 days, I was no longer experiencing any Bigeminy regardless of position … and while my PVC’s have not gone away entirely, they are diminished to the point where I notice 1-2 every few days. In addition, I am making a conscious effort to avoid ALL products containing Sucralose (and you wouldn’t believe where it shows up.) It is in all the usual places plus Antacids, Mouthwash, Gum, Pudding, flavored waters – everywhere. I don’t even trust the girl at the coffee place to give me a sugar substitute, because she might just put Splenda in my drink.
What I have found is that – when I am diligent, I feel great – but every now and then I end up eating something with Sucralose in it that I didn’t “screen out”… and inevitably I get a day or so of palps for my mistake.
So – Take a look at the labels and see if you are unwittingly ingesting this chemical. And think back to when your issues started. If it coincides with your use of Sucralose, it may be that – that was the casue of your issues to begin with, and if you stopped using it, the drugs prescribed to you to treat the issues – have now begun to contribute.
If you think this is the case – talk to your doctor! Perhaps you can both figure out a way to test it out, safely.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.